The correct answer is D: Erythema multiforme caused by sorafenib(Drug information on sorafenib).
Discussion: Sorafenib tosylate (Nexavar), an oral targeted antineoplastic agent, interrupts oncogenic pathways by interfering with a variety of cellular kinases. Such inhibition leads to a blockade of cellular proliferation, a reduction of tumor-induced angiogenesis, and an increase in cellular apoptosis. The drug is currently approved in the United States for the treatment of advanced renal cell carcinoma, and it may be especially useful when other, more traditional, regimens have failed.[2-4] While a number of serious systemic adverse events have occasionally been reported, the agent is well tolerated overall.
Cutaneous toxicity, however, is relatively common, perhaps even approaching 90%, in patients receiving this medication. The most frequent skin side effects include: a nonspecific maculopapular rash (34%), hand-foot syndrome (27% to 60%), initial appearance or worsening of psoriasis, facial erythema with or without edema, erythema multiforme, subungual splinter hemorrhages, stomatitis, alopecia, xerosis, eruptive nevi, inflammation of existent seborrheic keratoses, and induction of premalignant and malignant skin tumors.[5,6]
Of these many cutaneous side effects, erythema multiforme is among the rarest, affecting an estimated < 0.1% of treated European and American patients.[7-9] Following resolution, deliberate rechallenge has verified the direct causative relationship between sorafenib and erythema multiforme.[8,10] Interestingly, pharmacogenomics might well play a role in determining susceptibility to this uncommon side effect, as 20-month postmarketing surveillance data demonstrated a 3.7% incidence of sorafenib-induced erythema multiforme in Japan. All cases reported to date have been rather typical in clinical morphology, and all have demonstrated perivascular lymphocytic infiltrates and necrotic keratinocytes on biopsy of involved skin. Treatment consists of discontinuation of sorafenib, along with short-term administration of systemic corticosteroids. No case to date has progressed to toxic epidermal necrolysis.
1. Wilhelm SM, Carter C, Tang L, et al. BAY 43-9006 exhibits broad spectrum oral anti-tumor activity and targets the RAF/MEK/ERK pathway and receptor tyrosine kinases involved in tumor progression and angiogenesis. Cancer Res 2004;64:7099–7109.
2. Escudier B, Eisen T, Stadler WM, et al. Sorafenib in advanced clear-cell renal-cell carcinoma. N Engl J Med. 2007;356:125–134.
3. Escudier B, Eisen T, Stadler WM, et al. Sorafenib for treatment of renal cell carcinoma: Final efficacy and safety results of the phase III treatment approaches in renal cancer global evaluation trial. J Clin Oncol. 2009;27:3312–3318.
4. Negrier S, Jäger E, Porta C, et al. Efficacy and safety of sorafenib in patients with advanced renal cell carcinoma with and without prior cytokine therapy, a subanalysis of TARGET. Med Oncol. 2010;27:899–906.
5. Autier J, Escudier B, Wechsler J, et al. Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinase inhibitor. Arch Dermatol. 2008;144:886–892.
6. Lee WJ, Lee JL, Chang SE, et al. Cutaneous adverse effects in patients treated with the multitargeted kinase inhibitors sorafenib and sunitinib. Br J Dermatol. 2009;161:1045–1051.
7. Feltes RA, Feito Rodriguez M, Gonzalez-Beato MJ. Erythema multiforme induced by sorafenib, Clin Exp Dermatol. 2009;34:e368–369.
8. MacGregor JL, Silvers DN, Grossman ME, et al. Sorafenib-induced erythema multiforme. J Am Acad Dermatol. 2007;56:527–528.
9. Bilac C, Muezzinoglu T, Ermertcan AT, et al. Sorafenib-induced erythema multiforme in metastatic renal cell carcinoma. Cut Ocul Toxicol 2009;28:90–92.
10. Kodaira M, Takahashi S, Takeuchi K, et al. Sorafenib-induced erythema multiforme for metastatic renal cell carcinoma. Ann Oncol. 2010;21:1563–1565.